Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 42, NWS Salt Lake City, UT

August 1, 2013Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 1, 2013, 11:57 AM MDT for Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2013, 11:57 AM MDT (17:57 UTC)
Expired
Aug 1, 2013, 2:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Wayne County, UT

The radar

The Cedar City radar (KICX), 156 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 12:15 PM MDTFLASH FLOOD4 W Capitol Reef Np, UTFLASH FLOOD REPORTED IN SULPHUR CREEK IN CAPITAL REEF NATIONAL PARK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.0 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2013-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2013-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3496 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

707 
WGUS55 KSLC 011757
FFWSLC
UTC055-012045-
/O.NEW.KSLC.FF.W.0042.130801T1757Z-130801T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1157 AM MDT THU AUG 1 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WAYNE COUNTY IN UTAH

* UNTIL 245 PM MDT

* AT 1147 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THAT A THUNDERSTORM PRODUCED HEAVY RAIN OVER A PORTION OF CAPITAL 
  REEF NATIONAL PARK. RADAR ESTIMATES INDICATE THAT HALF TO 
  THREE-QUARTERS OF AN INCH OF RAIN FELL IN THE UPPER REACHES OF THE 
  SULPHUR CREEK DRAINAGE IN LESS THAN AN HOUR. 
  
  RAPID RUNOFF FROM THIS THUNDERSTORM WILL PRODUCE A FLASH FLOOD     
  DOWN SULPHUR CREEK IN AND JUST WEST OF CAPITAL REEF NATIONAL PARK. 
  
  IF YOU ARE IN THIS AREA TAKE PRECAUTIONS NOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...SPECIFICALLY SULPHUR CREEK IN AND NEAR CAPITAL 
REEF NATIONAL PARK.

&&

LAT...LON 3836 11139 3829 11124 3828 11128 3830 11143

$$

RG
2 follow-up statements
951 
WGUS75 KSLC 011839
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1239 PM MDT THU AUG 1 2013

UTC055-012045-
/O.CON.KSLC.FF.W.0042.000000T0000Z-130801T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
1239 PM MDT THU AUG 1 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MDT FOR
CENTRAL WAYNE COUNTY...

AT 1231 PM MDT...NATIONAL PARK SERVICE RANGERS REPORTED FLASH 
FLOODING ALONG SULPHUR CREEK IN CAPITOL REEF NATIONAL PARK. RADAR 
ESTIMATES INDICATE THAT HALF TO THREE-QUARTERS OF AN INCH FELL OVER 
PORTIONS OF THE SULPHUR CREEK DRAINAGE IN LESS THAN AN HOUR. 
ALTHOUGH THE HEAVY RAINFALL HAS CEASED FOR THE TIME BEING...RUNOFF 
FROM THIS RAINFALL WILL CONTINUE TO RESULT IN FLOODING ALONG SULPHUR 
CREEK THROUGH 245 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...SPECIFICALLY SULPHUR CREEK IN AND JUST WEST OF 
CAPITOL REEF NATIONAL PARK. IF YOU ARE IN THIS AREA TAKE PRECAUTIONS 
NOW.

&&

LAT...LON 3830 11141 3836 11138 3829 11124 3828 11128

$$

RG
031 
WGUS75 KSLC 012042
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
242 PM MDT THU AUG 1 2013

UTC055-012048-
/O.EXP.KSLC.FF.W.0042.000000T0000Z-130801T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
242 PM MDT THU AUG 1 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 245 PM MDT FOR CENTRAL
WAYNE COUNTY...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND WATER 
LEVELS IN SULPHUR CREEK HAVE DECREASED. ALTHOUGH ELEVATED WATER 
LEVELS MAY REMAIN THE FLASH FLOODING HAS ENDED. THEREFORE... THE 
FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER 
RADIO OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER 
INFORMATION.

LAT...LON 3830 11141 3836 11138 3829 11124 3828 11128

$$

RG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 10:01 AM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 1, 10:01 AM MDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1001 AM MDT THU AUG 1 2013

.SYNOPSIS...MOISTURE WILL RETURN TO EASTERN UTAH TODAY AND LINGER
INTO FRIDAY. A DRIER AIRMASS IS EXPECTED ONCE AGAIN FOR THE WEEKEND.

&&

.DISCUSSION...MOISTURE CONTINUES TO DEEPEN ACROSS AREA THIS
MORNING...FOCUSED CENTRAL THROUGH EASTERN UTAH PER GOES SATELLITE
ESTIMATES. FAR WESTERN UTAH...ESPECIALLY NORTHERN PORTIONS...ON
THE EDGE OF THE SURGE WITH A SHARP MOISTURE GRADIENT NOTED.
UPSTREAM TROUGH OVER THE PACNW REGION THE CULPRIT OF THIS SHARP
GRADIENT AND ASSOCIATED DRY SLOT OVER NEVADA. WITH PW/S IN EXCESS
OF 1 INCH ACROSS CENTRAL AND EASTERN PORTIONS...AND SURFACE BASED
CAPE PROJECTIONS OF NEAR OR SLIGHTLY ABOVE 500 J/KG THIS AFTERNOON
EXPECTING SCATTERED CONVECTION TO DEVELOP COME MIDDAY. A FEW HEAVY
RAINERS ARE POSSIBLE THOUGH STORM MOTIONS SHOULD AID IN MORE OF A
CROSS DRAINAGE DISTRIBUTION FOR THE MAJORITY OF THE MORE
CONCERNING FLASH FLOOD BASINS IN THE SOUTH.

DEEPENING BOUNDARY ON LEADING EDGE OF AFOREMENTIONED TROUGH DRAPED
FROM ROUGHLY TWIN FALLS TO ELY AND SHORT RANGE GUIDANCE NOT
SHOWING MUCH DOWNSTREAM PROGRESSION UNTIL THE EVENING HOURS.
ASSOCIATED SURFACE GRADIENT COUPLED WITH H7 SOUTHWESTERLY WINDS
IN THE 20 TO 30 KNOT RANGE WILL LEAD TO BREEZY AND LOCALLY WINDY
SOUTH WINDS WITHIN THE DRY SECTOR TODAY. ADDITIONALLY ANY
CONVECTION ALONG MOISTURE GRADIENT WILL BE HIGHER BASED...DRIER
AND CAPABLE OF MICROBURST WINDS PER BUFRS. THIS ROUGHLY FROM I-15
AND POINTS JUST WEST. REFER TO FIRE WEATHER DISCUSSION BELOW FOR
MORE DETAIL REGARDING POTENTIAL IMPACTS TO FIRE WEATHER.

DEEP MOISTURE CURRENTLY IN PLACE WILL BE SHUNTED SOUTH AND EAST
QUITE RAPIDLY LATE TODAY ON THROUGH TONIGHT AS AFOREMENTIONED
TROUGH LIFTS INTO THE NORTHERN ROCKIES STATES AND THE WEAK SURFACE
BOUNDARY SETTLES INTO NORTHERN UTAH/SW WYOMING. OUTSIDE OF A NET
DECREASE IN CONVECTION FOR FRIDAY ACROSS ALL AREAS...THE NORTH
WILL SEE A NOTICED REPRIEVE TO THE ABOVE NORMAL TEMPS AS OF
LATE...EVEN IF FOR A DAY OR TWO.

A DRY SOUTHWESTERLY FLOW AND A NET WARMING TREND TO TEMPS EXPECTED
FOR THE WEEKEND AS THE MEAN PACNW TROUGH RELOADS. WAITING ON FULL SUITE
OF 12Z GLOBAL GUIDANCE TO ADDRESS ANY RESURGENCE OF MOISTURE FROM
THE SOUTH AS EASTERN UTAH LOOKS BORDERLINE COME EARLY NEXT WEEK.
CONFIDENCE LOW AT THIS TIME.

&&

.AVIATION...GUSTY SOUTH WINDS TO PREVAIL AT THE KSLC TERMINAL
THROUGH TODAY. WIND GUSTS IN EXCESS OF 26 KNOTS ARE EXPECTED
THROUGH THE BULK OF THE DAYLIGHT HOURS...WITH ONLY A 30 PERCENT OF
FALLING BELOW 25 KNOTS AS EARLY AS 21Z. A WEAK COOL FRONT WILL
PASS THROUGH THE TERMINAL TONIGHT SWITCHING WINDS TO NORTHWEST FOR
A BRIEF PERIOD AFTER 06Z.

&&

.FIRE WEATHER...AN UPPER LOW OVER THE PACIFIC NORTHWEST WILL
CONTINUE TO SHIFT EASTWARD TODAY USHERING IN DRY...WINDY CONDITIONS
ACROSS NORTHERN AND WESTERN UTAH. A RED FLAG WARNING IS IN EFFECT
FOR NORTHERN UTAH AND THE WESTERN VALLEYS. OTHERWISE...MOISTURE WILL
CONTINUE TO INCREASE ACROSS EASTERN UTAH FROM ARIZONA. THE DEEPEST
MOISTURE WILL EXIST ACROSS SOUTHEASTERN UTAH TODAY...BUT
THUNDERSTORMS WILL ALSO DEVELOP ACROSS PORTIONS OF CENTRAL UTAH AND
THE NORTHERN MOUNTAINS. EXPECT MOST THUNDERSTORMS TO BE WET BUT
ISOLATED DRY LIGHTNING IS POSSIBLE ALONG THE FRINGE OF THE MOISTURE
SURGE ACROSS CENTRAL AND NORTHERN UTAH. DO NOT EXPECT COVERAGE OF
DRY THUNDERSTORMS TO BE SUFFICIENT TO WARRANT ANY HIGHLIGHTS.

A DRY AIRMASS WILL REMAIN IN PLACE ACROSS NORTHWESTERN UTAH
FRIDAY...WITH THE DRY AIR EXPECTED TO GRADUALLY SPREAD INTO
SOUTHEASTERN UTAH. WINDS DECREASE FOR FRIDAY...BUT ISOLATED RFW
CONDITIONS MAY STILL BE POSSIBLE ACROSS PORTIONS OF WESTERN UTAH.
MOISTURE IS EXPECTED TO RETURN TO THE STATE EARLY NEXT
WEEK...BRINGING AN INCREASE IN AFTERNOON CONVECTION.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING BELOW
     7000 FEET FOR UTZ479.

     RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     UTZ478-492-495.

WY...NONE.
&&

MERRILL/HOSENFELD/CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 5:18 AM MDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
518 AM MDT THU AUG 1 2013

UTZ001>016-019>021-517-518-WYZ021-021230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
518 AM MDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS WILL COMBINE WITH LOW HUMIDITY VALUES TO RESULT IN
CRITICAL FIRE WEATHER CONDITIONS TODAY ACROSS THE WESTERN VALLEYS
AND NORTHERN MOUNTAINS OF UTAH.

MOISTURE WILL CONTINUE TO INCREASE ACROSS THE EASTERN HALF
OF THE OUTLOOK AREA TODAY...BRINGING SCATTERED SHOWERS AND
THUNDERSTORMS TO THE AREA. A FEW DRY THUNDERSTORMS PRODUCING
STRONG GUSTY WINDS MAY DEVELOP ALONG THE FRINGES OF THE MOISTURE
SURGE ACROSS CENTRAL AND NORTHERN UTAH...OTHERWISE MOST
THUNDERSTORMS ARE EXPECTED TO PRODUCE WETTING RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE WILL LINGER ACROSS THE EAST ON FRIDAY CONTINUING A SMALL
THREAT OF THUNDERSTORMS. OTHERWISE...A DRYING TREND WILL
REDEVELOP FOR THE WEEKEND. A SMALL THREAT OF HAZARDOUS FIRE
WEATHER CONDITIONS DUE TO GUSTY WINDS AND LOW HUMIDITY EXISTS FOR
MAINLY WEST-CENTRAL AND SOUTHWEST UTAH ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:31 PM MDTFlash Flood WarningSLCCarbon, Emery3 hr
Aug 1, 3:39 PM MDTFlash Flood WarningSLCSanpete4 hr
Aug 1, 5:35 PM MDTFlash Flood WarningSLCEmery, Sevier, Wayne3 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.